Alert archive / Illinois / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 128, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Jun 28, 2017, 7:36 PM CDT for Jo Daviess County, Stephenson County, Illinois. It was in force for 54 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 28, 2017, 7:36 PM CDT (00:36 UTC)
- Expired
- Jun 28, 2017, 8:30 PM CDT
- In force
- 54 min
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Jo Daviess County, IL, Stephenson County, IL
The radar
The Quad Cities radar (KDVN), 114 km from the middle of the area, began a volume at 00:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 28, 7:37 PM CDT | HAIL 1 | Davis, IL | |
| Jun 28, 7:38 PM CDT | TSTM WND DMG | Stockton, IL | TREE BRANCHES AND POWER POLES DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 28, 2:53 PM CDT | Tornado Watch | SPC | 9 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 0.6 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1521 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 1099 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 259 m²/s²
- 0-3 km storm-relative helicity
- 334 m²/s²
- Significant tornado parameter
- 2.7
- Supercell composite
- 15.1
The text
As transmitted.
134
WUUS53 KDVN 290036
SVRDVN
ILC085-177-290130-
/O.NEW.KDVN.SV.W.0128.170629T0036Z-170629T0130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Quad Cities IA
Issued by National Weather Service Des Moines IA
736 PM CDT WED JUN 28 2017
The National Weather Service in Quad Cities has issued a
* Severe Thunderstorm Warning for...
Northeastern Jo Daviess County in northwestern Illinois...
Stephenson County in northwestern Illinois...
* Until 830 PM CDT.
* At 736 PM CDT, a severe thunderstorm was located near Nora, or 18
miles northwest of Freeport, moving east at 55 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Freeport, Lena, Stockton, Warren, Pearl City, Elizabeth,
Cedarville, Davis, Woodbine, Dakota, German Valley, Scales Mound,
Apple River, Winslow, Rock City, Ridott, Nora, Schapville, Buena
Vista and Rock Grove.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 1000 PM CDT for northwestern
Illinois.
LAT...LON 4250 8940 4221 8940 4228 9031 4251 9028
4251 8963
TIME...MOT...LOC 0036Z 267DEG 47KT 4241 8996
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
ERVIN5 follow-up statements
100
WWUS53 KDVN 290048
SVSDVN
Severe Weather Statement
National Weather Service Quad Cities IA
Issued by National Weather Service Des Moines IA
748 PM CDT WED JUN 28 2017
ILC085-177-290130-
/O.CON.KDVN.SV.W.0128.000000T0000Z-170629T0130Z/
Jo Daviess IL-Stephenson IL-
748 PM CDT WED JUN 28 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR NORTHEASTERN JO DAVIESS AND STEPHENSON COUNTIES...
At 748 PM CDT, a severe thunderstorm was located near Lena, or 8
miles northwest of Freeport, moving east at 55 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Freeport, Lena, Stockton, Warren, Pearl City, Elizabeth, Cedarville,
Davis, Woodbine, Dakota, German Valley, Scales Mound, Apple River,
Winslow, Rock City, Ridott, Nora, Schapville, Buena Vista and Rock
Grove.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 1000 PM CDT for northwestern
Illinois.
LAT...LON 4250 8940 4221 8940 4228 9031 4251 9028
4251 8963
TIME...MOT...LOC 0048Z 270DEG 47KT 4238 8974
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
ERVIN896
WWUS53 KDVN 290054 CCA
SVSDVN
Severe Weather Statement
National Weather Service Quad Cities IA
Issued by National Weather Service Des Moines IA
754 PM CDT WED JUN 28 2017
ILC085-177-290130-
/O.COR.KDVN.SV.W.0128.000000T0000Z-170629T0130Z/
Jo Daviess IL-Stephenson IL-
754 PM CDT WED JUN 28 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR NORTHEASTERN JO DAVIESS AND STEPHENSON COUNTIES...
At 754 PM CDT, a severe thunderstorm was located near Lena, or 8
miles northwest of Freeport, moving east at 55 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Freeport, Lena, Stockton, Warren, Pearl City, Elizabeth, Cedarville,
Davis, Woodbine, Dakota, German Valley, Scales Mound, Apple River,
Winslow, Rock City, Ridott, Nora, Schapville, Buena Vista and Rock
Grove.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
A tornado watch remains in effect until 1000 PM CDT for northwestern
Illinois.
LAT...LON 4250 8940 4221 8940 4228 9031 4251 9028
4251 8963
TIME...MOT...LOC 0048Z 270DEG 47KT 4238 8974
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
ERVIN263
WWUS53 KDVN 290103
SVSDVN
Severe Weather Statement
National Weather Service Quad Cities IA
Issued by National Weather Service Des Moines IA
803 PM CDT WED JUN 28 2017
ILC085-177-290130-
/O.CON.KDVN.SV.W.0128.000000T0000Z-170629T0130Z/
Jo Daviess IL-Stephenson IL-
803 PM CDT WED JUN 28 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR NORTHEASTERN JO DAVIESS AND STEPHENSON COUNTIES...
At 803 PM CDT, a severe thunderstorm was located over Ridott, or 9
miles east of Freeport, moving east at 55 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Freeport, Lena, Stockton, Warren, Pearl City, Elizabeth, Cedarville,
Davis, Woodbine, Dakota, German Valley, Scales Mound, Apple River,
Winslow, Rock City, Ridott, Nora, Schapville, Buena Vista and Rock
Grove.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
A tornado watch remains in effect until 1000 PM CDT for northwestern
Illinois.
LAT...LON 4250 8940 4221 8940 4228 9031 4251 9028
4251 8963
TIME...MOT...LOC 0103Z 275DEG 48KT 4233 8945
HAIL...1.00IN
WIND...60MPH
$$
ERVIN184
WWUS53 KDVN 290113
SVSDVN
Severe Weather Statement
National Weather Service Quad Cities IA
Issued by National Weather Service Des Moines IA
813 PM CDT WED JUN 28 2017
ILC085-177-290130-
/O.CON.KDVN.SV.W.0128.000000T0000Z-170629T0130Z/
Jo Daviess IL-Stephenson IL-
813 PM CDT WED JUN 28 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR NORTHEASTERN JO DAVIESS AND STEPHENSON COUNTIES...
At 812 PM CDT, a severe thunderstorm was located over Pecatonica, or
12 miles east of Freeport, moving east at 45 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Freeport, Lena, Stockton, Warren, Pearl City, Elizabeth, Cedarville,
Davis, Woodbine, Dakota, German Valley, Scales Mound, Winslow, Rock
City, Ridott, Nora, Schapville, Buena Vista, Rock Grove and Oneco.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
A tornado watch remains in effect until 1000 PM CDT for northwestern
Illinois.
LAT...LON 4228 9030 4249 9027 4249 8962 4248 8940
4221 8940
TIME...MOT...LOC 0112Z 275DEG 39KT 4228 8940
HAIL...<.75IN
WIND...60MPH
$$
ERVIN383
WWUS53 KDVN 290128 RRA
SVSDVN
Severe Weather Statement
National Weather Service Quad Cities IA
Issued by National Weather Service Des Moines IA
828 PM CDT WED JUN 28 2017
ILC085-177-290138-
/O.EXP.KDVN.SV.W.0128.000000T0000Z-170629T0130Z/
Jo Daviess IL-Stephenson IL-
828 PM CDT WED JUN 28 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN JO DAVIESS AND
STEPHENSON COUNTIES WILL EXPIRE AT 830 PM CDT...
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire. However heavy rain
is still possible with this thunderstorm.
A tornado watch remains in effect until 1000 PM CDT for northwestern
Illinois.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Quad Cities.
LAT...LON 4228 9030 4249 9027 4249 8962 4248 8940
4221 8940
TIME...MOT...LOC 0128Z 270DEG 47KT 4228 8927
$$
ERVINWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 6:56 PM CDT, 40 minutes earlier.
Area forecast discussion, Jun 28, 6:56 PM CDT, 40 minutes before
Area Forecast Discussion National Weather Service Quad Cities IA IL 656 PM CDT Wed Jun 28 2017 ...AVIATION UPDATE... .SYNOPSIS... Issued at 323 PM CDT Wed Jun 28 2017 Thunderstorms have been festering over the forecast area through much of the afternoon in the wake of the early morning heavy rain producing storms. These storms have recently strengthened some south of the Quad Cities. In the big picture, an upper level shortwave was moving across northern IA and a 60 kt upper level jet max is moving into western Iowa causing an uptick in storms over northern and western IA and along the MO River in southwest IA. Deep shear and increasing instability will favor severe storm development and a tornado watch was just issued for most of IA and northern MO. && .SHORT TERM...(This Evening through Thursday) ISSUED AT 323 PM CDT Wed Jun 28 2017 Severe weather and heavy rainfall will be the focus overnight through at least Thursday night. Developing severe storms over western and northern IA will likely evolve into a more linear structure overnight and advance southeast over especially the southern half of the local forecast area. Like last night, the with abundant moisture, will continue a heavy rain threat. Deeper wind shear, high CAPES and possibly boundary interactions will lead to an enhanced severe risk with all modes including large hail, damaging winds and tornadoes, especially late this afternoon through evening. From late evening through overnight, the severe threat will likely diminish, but will have to watch for any possible back-building for a heavy rainfall threat, especially over the forecast area south of I-80. Forecast models largely continue the idea of the main boundary stalling from west to east across southern IA or northern MO late tonight and remaining there through Thursday. Additional mid level shortwaves and high levels of moisture on a southwest low level flow impinging on the boundary will continue the risk for heavy rainfall and at least a slight risk for severe weather as demonstrated by the SPC day 2 outlook with a slight risk over most of the forecast area. .LONG TERM...(Thursday Night through Wednesday) ISSUED AT 323 PM CDT Wed Jun 28 2017 Another wave of showers and thunderstorms is possible for late Friday into Saturday ahead of another shortwave traversing through broad Upper Midwest/Great Lakes trough. However, conditions will not be as conducive for heavy rainfall. Semi-zonal to W/NW flow looks to keep things somewhat unsettled late weekend through early next week with periodic shower chances. Temperatures look to be near to slightly below normal throughout the period. && .AVIATION...(For the 00Z TAFS through 00Z Thursday Evening) ISSUED AT 655 PM CDT Wed Jun 28 2017 Clusters of strong to severe storms with damaging wind, large hail and very heavy rainfall will continue to move through eastern Iowa early this evening. There will likely be a break in the storms overnight, then additional storms Thursday morning in the Burlington area, then possibly affecting all terminals Thursday afternoon. Have kept conditions prevailing VFR, but there will be a potential for MVFR low clouds and fog behind the rain, which is not mentioned in the forecasts. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SYNOPSIS...Sheets SHORT TERM...Sheets LONG TERM...Sheets AVIATION...Sheets
Hazardous weather outlook, Jun 28, 12:11 PM CDT, 7 hours 25 minutes before
Hazardous Weather Outlook National Weather Service Quad Cities Ia IL 1211 PM CDT Wed Jun 28 2017 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-291715- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 1211 PM CDT Wed Jun 28 2017 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...THIS AFTERNOON AND TONIGHT Severe thunderstorms are expected to develop this afternoon over eastern Iowa and spread east to southeast across most of the outlook area from late afternoon through evening. These storms will likely develop west of highway 218 and north of Interstate 80 between 2 pm and 4 pm. Severe weather threats include damaging wind, large hail, torrential rainfall and isolated tornadoes. The Storm Prediction Center has placed most of eastern Iowa and northwest Illinois in an enhanced risk for severe weather for this afternoon and evening. All of west central Illinois and northeast Missouri are in a slight risk for severe weather. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY Thunderstorms are again likely Thursday into Friday. There is a risk of severe storms and very heavy rainfall, mainly south of Highway 30 or roughly south of a line from Cedar Rapids Iowa to Sterling Illinois. Active weather will continue into next week with almost daily chances for thunderstorms Saturday through Tuesday. At this time it is too early to determine the threat for severe thunderstorms beyond Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed this afternoon and evening. Sheets
In the hours before
Local storm report, Jun 28, 6:52 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
652 PM CDT WED JUN 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM TORNADO 1 WSW PRAIRIEBURG 42.23N 91.44W
06/28/2017 LINN IA TRAINED SPOTTER
LARGE TORNADO WITH DEBRIS.
&&
UTTECHThe office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 28, 7:24 PM CDT | Severe Thunderstorm Warning | DVN | Jo Daviess | 51 min |
| Jun 28, 7:24 PM CDT | Tornado Warning | DVN | Jo Daviess | 51 min |
| Jun 28, 8:24 PM CDT | Tornado Warning | DVN | Carroll, Jo Daviess | 51 min |
| Jun 28, 8:27 PM CDT | Flash Flood Warning | DVN | Jo Daviess, Stephenson | 6 hr |
| Jun 28, 9:43 PM CDT | Special Weather Statement | DVN | Hancock | 62 min |
| Jun 28, 9:55 PM CDT | Special Weather Statement | DVN | Stephenson | 35 min |
| Jun 28, 10:03 PM CDT | Severe Thunderstorm Warning | DVN | Hancock, McDonough | 42 min |
| Jun 29, 10:52 AM CDT | River Flood Warning | DVN | Stephenson | 3 days |
| Jun 29, 10:52 AM CDT | River Flood Warning | DVN | Whiteside | 7 days |
| Jun 29, 10:52 AM CDT | River Flood Warning | DVN | Henry, Rock Island, Whiteside | 8 days |
| Jun 29, 10:52 AM CDT | River Flood Warning | DVN | Henry, Rock Island | 7 days |
Nearby
Severe Thunderstorm Warnings in Illinois, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.